NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, December 7, 2016
Skin Care and Diseases
Discoloring after liquid nitrogen treatment
I recently have been treated for mollescum with liquid nitrogen. The areas where mollescum once was are now significantly darker than the rest of my skin, like what a really bad sun burn looks like 1 yr later, faded but still present. These spots are on the back of my thighs and are embarassing when wearing a bathing suite or shorts. Is there any product I can apply to either lessen their appearance or completely get rid of them? Would a facial product work, like one that is used to lessen the appearance of acne scars?
What you have is post-inflammatory hyperpigmentation which commonly follows any kind of interventional procedure in brunette individuals. In time, the colors usually fade if they are not accentuated by ultraviolet light, sunburn, etc. That is unlikely for lesions in the area you describe, but I would suggest that you wear sunscreens to protect you from further darkening of the areas where the molluscum lesions were.
The pigment in these areas is deeper than that of the surrounding skin so it may take quite a while for the color to return to normal, and in some cases it never does. You may wish to use a cosmetic that can be waterproofed to improve their appearance. I would suggest that you use one that can be waterproofed, such as Dermablend cosmetics, and can be mixed and formulated to very closely match your normal skin color. There may be others on the market. Please check one of your large department store cosmetic counters since they can help you.
Charles L Heaton, MD
College of Medicine
University of Cincinnati